Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 24, NWS Spokane, WA

August 21, 2009Lincoln County, Spokane County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 21, 2009, 1:04 AM PDT for Lincoln County, Spokane County, Stevens County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 1:04 AM PDT (08:04 UTC)
Expired
Aug 21, 2009, 1:45 AM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lincoln County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 25 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3362 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 210804
SVROTX
WAC043-063-065-210845-
/O.NEW.KOTX.SV.W.0024.090821T0804Z-090821T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
104 AM PDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
  WEST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON...
  SOUTHEASTERN STEVENS COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 145 AM PDT

* AT 103 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR REARDAN...OR 21 MILES
  NORTHWEST OF CHENEY...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WELLPINIT...FORD AND TUM TUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4803 11796 4789 11743 4755 11772 4773 11821
TIME...MOT...LOC 0804Z 204DEG 23KT 4770 11793

$$
2 follow-up statements
000 
WWUS56 KOTX 210830
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
130 AM PDT FRI AUG 21 2009

WAC043-063-065-210845-
/O.CON.KOTX.SV.W.0024.000000T0000Z-090821T0845Z/
STEVENS WA-SPOKANE WA-LINCOLN WA-
130 AM PDT FRI AUG 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM PDT
FOR NORTHEASTERN LINCOLN...WEST CENTRAL SPOKANE AND SOUTHEASTERN
STEVENS COUNTIES...

AT 124 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
OF 60 MPH. THIS STORM WAS LOCATED BETWEEN FORD AND REARDAN...OR 19 
MILES NORTHWEST OF SPOKANE...MOVING NORTHEAST AT 30 MPH. SMALL HAIL 
AND BRIEF HEAVY DOWNPOURS WILL ALSO BE LIKELY. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUM 
TUM...LONG LAKE AND THE SPOKANE INDIAN RESERVATION.  

LAT...LON 4803 11796 4789 11743 4755 11772 4773 11821
TIME...MOT...LOC 0825Z 218DEG 22KT 4779 11778

$$
000 
WWUS56 KOTX 210844
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
144 AM PDT FRI AUG 21 2009

WAC043-063-065-210851-
/O.EXP.KOTX.SV.W.0024.000000T0000Z-090821T0845Z/
STEVENS WA-SPOKANE WA-LINCOLN WA-
144 AM PDT FRI AUG 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN...WEST
CENTRAL SPOKANE AND SOUTHEASTERN STEVENS COUNTIES WILL EXPIRE AT 145
AM PDT...

THOUGH GUSTY WINDS WILL BE LIKELY THROUGH 215 AM...THE SEVERE WIND 
THREAT HAS ENDED AS THE CLUSTER OF THUNDERSTORMS THAT PROMPTED THE 
WARNING HAS WEAKENED CONSIDERABLY. WIND GUSTS AROUND 30 MPH WILL BE 
LIKELY THROUGH 215 AM FROM FORD TO SPRINGDALE. 

LAT...LON 4803 11796 4789 11743 4755 11772 4773 11821
TIME...MOT...LOC 0841Z 218DEG 22KT 4787 11769

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:08 PM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 20, 11:08 PM PDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1108 PM PDT THU AUG 20 2009

.SYNOPSIS...
HIGH PRESSURE OVER THE REGION WILL MOVE EAST WITH A LOW PRESSURE
TROUGH OFF THE COAST TO BRING A COOLING TREND.  A WEAK COLD
FRONT PASSAGE ON FRIDAY MORNING WILL BRING BREEZY AND COOLER
TEMPERATURES FOR THE WEEKEND AS WELL AS A SMALL CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.DISCUSSION...
REST OF TONIGHT...UPPER LEVEL TROF AND ASSOCIATED MID-LEVEL FRONT
CONTINUE TO SPREAD EASTWARD THIS EVENING. AS OF 04Z...THE TROF AND
FRONT WERE LOCATED NEAR THE CASCADE CREST AND WERE FAIRLY WELL
PLACED BY THE 00Z NAM AND GFS. HOWEVER BOTH MODELS WERE
UNDERPLAYING THE MOISTURE AND INSTABILITY AHEAD OF THE FRONT AS
CONVECTION WAS RAPIDLY FORMING OVER THE NORTH CASCADES AND EXTENDED
SOUTH INTO THE LOWER COLUMBIA BASIN. BOTH MODELS FORECAST THE
FORMATION OF ELEVATED CONVECTION OVER THE EASTERN HALF OF THE CWA
AFTER 06Z AS THE TROF CROSSED THE CASCADE CREST. WHILE THE NAM AND
GFS ARE OFF ON THEIR TIMING...THE RUC WAS DOING A GOOD JOB DEPICTING
THE CURRENT SCENARIO. MODEL CROSS SECTIONS FROM THE RUC WERE
SHOWING AN ELEVATED THETA-E MAXIMUM BASED AROUND 600 MBS...WHILE MODEL
SOUNDINGS WERE SHOWING PLENTY OF POTENTIAL INSTABILITY ABOVE THAT
LEVEL. CAPE VALUES...EVEN WITH A STRONG CAP IN PLACE...WERE
NEARING 1000 J/KG. WHILE THUNDER CHANCES LOOK GOOD THROUGH THE
REMAINDER OF THE EVENING OVER THE WESTERN ZONES...THE CHANCES FOR
MEASURING PRECIPITATION WERE NOT GREAT GIVEN THE HIGH CLOUD BASES
AND LARGE DEWPOINT SPREADS IN THE LOWER ATMOSPHERE. THE FOCUS OF
THE CONVECTION WILL LIKELY MOVE FROM THE CASCADE AND WESTERN BASIN
ZONES THIS EVENING AND INTO THE EASTERN HALF OF THE CWA
OVERNIGHT...INCLUDING THE SPOKANE AREA.

GIVEN THE FAIRLY SLOW MOTION OF THE INCOMING TROF...THE THERMAL
RIDGE AXIS GETS HUNG UP OVER EXTREME EASTERN WA AND N IDAHO
OVERNIGHT. THE PRESENCE OF THE THERMAL RIDGE AND THE INCREASING
MID/HI LEVEL CLOUD COVER WILL RESULT IN A VERY MILD NIGHT FOR MOST
LOCATIONS. EVEN THE WESTERN ZONES...WHICH WILL GET PASSED BY THE
THERMAL RIDGE OVERNIGHT...WILL REMAIN MILD AS THE WINDS BEGIN TO
INTENSIFY.

AS FOR THE RED FLAG WARNING FOR THE CASCADE ZONES...WE WILL LET IT
LAPSE AT ITS SCHEDULED TIME. THE BEST INSTABILITY IS LIKELY
OCCURRING AT THE MOMENT AND SHOULD WANE RAPIDLY AFTER 06Z AS THE
THERMAL RIDGE PASSES TO THE EAST. ISOLATED LIGHTNING WILL ALSO ADD
TO THE THREAT FOR THE TIME BEING. FX

&&

.AVIATION...
STRONG UPR LVL TROF WILL PASS THROUGH THE INLAND NW OVERNIGHT. THE
PASSAGE OF THE TROF WILL BRING ISOLD HI-BASED -TSRA WITH CIGS AOA
12K FT. THE STORMS WILL IMPACT KEAT-KMWH THRU 09Z OR SO AND SHIFT
INTO THE KGEG-KCOE CORRIDOR OVERNIGHT. THE STORMS COULD ALSO HIT
KPUW. THE STORMS WILL SHIFT EAST OF ALL TAF SITES AFT 16Z. THE MAIN
THREAT FROM THE STORMS WILL BE GUSTY WINDS APPROACHING 35 MPH.  DRY
VFR CONDITIONS EXPECTED AT ALL TAF SITES FROM 17Z TIL 06Z SAT. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        66  89  58  84  53  79 /  10  10   0  10  10  10
COEUR DALENE  65  88  56  84  51  79 /  10  10   0  10  10  10
PULLMAN        63  89  54  84  52  79 /  10  10  10  10  10  10
LEWISTON       72  95  63  89  60  88 /   0  10  10  10  10  10
COLVILLE       64  91  53  88  50  83 /  10  10   0  10  10   0
SANDPOINT      59  87  52  83  47  81 /  10  10   0  10  10  10
KELLOGG        64  88  58  83  53  81 /  10  10  10  10  10  10
MOSES LAKE     68  92  58  88  53  84 /  10   0   0  10  10   0
WENATCHEE      72  90  62  87  58  83 /  10   0   0  10  10   0
OMAK           65  92  56  87  53  84 /  10   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 10 PM PDT FRIDAY FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Aug 20, 11:13 PM PDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1113 PM PDT THU AUG 20 2009

IDZ001>004-026-027-WAZ031>038-041>044-220615-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1113 PM PDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.